Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Mirapex--RLS vs. Akathisia? (help!) MB

Posted by Ritch on April 24, 2003, at 8:10:41

In reply to Mirapex--RLS vs. Akathisia? (help!), posted by MB on April 23, 2003, at 23:52:02

> OK, I've had Restless Leg Syndrome since I was a kid. It's gotten better as I've gotten older, but certain things make it worse. As a kid, any antihistamine drove me over the edge of sanity. As an adult, I have to watch my caffeine intake (though I do rely on it more than a little for amotivation and anhedonia). I've recently re-started an SSRI for depression and Klonopin for anxiety. I told the doc that I had quit the Lexapro I had been on because it gave me such bad RLS that I couldn't take it. He said that Klonopin would alleviate both the subjective feelings of the RLS and my comorbid anxiety, but that Mirapex would actually "correct" the RLS problem on an etiological level. So, now I take all three. Anyway, I'm having a paradoxical reaction to the Mirapex. It is giving me worse restlessness/agitation than any SSRI ever has. And along with the restlessness comes extreme irritibility (sometimes even rage). If I'm not near the tmax of my Klonopin dose when the Mirapex kicks-in, all I can do is curl in a knee-elbow position and rock back and forth, wiggling my feet frenetically (the sensation is so uncomfortable). The doc doubts that this is the Mirapex, but I've tried taking it at different times, and within 2 hours of dosing, I'm always uncomfortable, and within three hours, I'm insanely agitated. The Klonopin mitigates this side effect, and I can only take the Mirapex *at all* after my nighttime K dose is well in effect right before my head hits the pillow (but then my sleep structure is *terrible*). However, on a positive note, I'm waking up in a good mood for the first time since I can remember.
>
> Here's my question regarding the Mirapex: is it possible that I'm not dealing with SSRI-exacerbated RLS, but with Akathisia induced by the SSRI? I always thought they were the same thing (the former being endogenous, and the latter being drug-induced), but I've found a web page claiming otherwise: http://emguidemaps.homestead.com/files/akathisia.html. The web page says that dopamine agonists are magic bullets for RLS, but that they are useless for drug induced akathisia. Is there really a difference, and if so what is it? Plus, "uncontrolled restlessness" was listed as a less common side effect of Mirapex on this web site: http://health.yahoo.com/health/drugs/mir1271/1.html.
>
> Has anyone else on this board had extreme RLS-like symptoms + agitation *BROUGHT ON* by Mirapex?
>
> I like it that the Mirapex allows me to have an orgasm on the Lexapro, and I like waking up in a good mood after only four hours of sleep, but is this worth it?
>
> Since the Klonopin *completely* handles the Lexapro restlessness (until I add the Mirapex), why, I ask myself, am I taking the Mirapex?
>
> Phew, I know this is a long post, but I haven't posted in a long time, and I'm kinda dumping.
>
> Please give me some input, guys and gals,
> this is getting frustrating!!
>
> MB
>


You could try taking a different DA-agonist such as pergolide (Permax) and see if you have the same problems. Mirapex is more of a D3-agonist instead of a D2-agonist. There might be a big difference.

I get restlessness on SSRI meds, too. Some more than others. It could be serotonin receptor agonism caused by the SSRI doing that. You might try a little trazodone or serzone or low-dose nortriptyline (5HT-2 antagonist) and see if it goes away.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ritch thread:221899
URL: http://www.dr-bob.org/babble/20030423/msgs/221953.html